1. Health

Preventing Insulin Shock

Early Recognition of Low Blood Sugar is Key

By

Updated July 27, 2009

What is Insulin Shock?

Insulin shock occurs when the level of your blood sugar drops quickly and leads to unconsciousness. It is a severe form of hypoglycemia (low blood sugar) and can be fatal if not treated in a timely manner. Insulin shock is considered a diabetes emergency.

In those with type 1 diabetes, insulin shock is almost always related to a recent injection of insulin. The person may have been injected with too much insulin or had an insufficient amount of food to balance the effects of the insulin taken.

Prevention

To prevent insulin shock you must learn how your body shows symptoms of hypoglycemia. The most common early warning symptoms are feeling:

  • confused
  • tired
  • hungry
  • shaky
  • sweaty
  • anxious

If these symptoms are left untreated, it could lead to insulin shock and result in seizures, coma or even death. But prompt treatment of symptoms can prevent insulin shock.

When a person does go into insulin shock and loses consciousness, it may be necessary to administer an injection of glucagon to help the person regain consciousness and bring blood sugar levels back into a safe range. If a glucagon injection does not bring the person back to consciousness within a few minutes, emergency personnel (911) should be called.

Sources:

Hypoglycemia. Medline Plus. National Library of Medicine. Accessed July 22, 2009. http://www.nlm.nih.gov/medlineplus/ency/article/000386.htm

Hypoglycemia. National Diabetes Information Clearinghouse. Accessed July 22, 2009. http://diabetes.niddk.nih.gov/dm/pubs/hypoglycemia/

  1. About.com
  2. Health
  3. Type 1 Diabetes
  4. Complications of Type 1
  5. Insulin Shock - Preventing Insulin Shock

©2014 About.com. All rights reserved.

We comply with the HONcode standard
for trustworthy health
information: verify here.